Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Managing statin side-effects

Professor Ian Young on the most common – and relatively rare – side-effects associated with the lipid lowerers

Professor Ian Young on the most common – and relatively rare – side-effects associated with the lipid lowerers

When you have read all five articles in this PulsePlus on lipid management click here to complete the CPD assessment.

In general, statins lower cholesterol effectively and are well tolerated. But a significant proportion of patients experience side-effects, and these are more common in real life than have been reported in the major clinical trials.

Clinical experience suggests than 10-20% of patients may have some difficulty tolerating statin treatment for a variety of reasons. Muscle aches and pains tend to be the most common reason for patients discontinuing therapy, but other significant side-effects include disturbances in liver function tests, sleep disturbance and GI upsets.

Side-effects are similar with all of the statins, and are dose-related. For any individual statin, low doses will be better tolerated and associated with fewer side-effects than high doses. But there are some differences between statins in side-effect frequency. For instance, muscle problems are relatively more common with high doses of simvastatin, whereas disturbances in liver function are more common with high doses of atorvastatin.1

If a patient has difficulty tolerating a statin, it is often worth reducing the dose to the lowest available or trying an alternative statin. Indeed, given the overwhelming evidence that statins prevent cardiovascular events and reduce mortality, it is probably worth trying up to three statins before resorting to lipid lowering agents from other classes.

Statins differ in their properties. For instance, simvastatin and atorvastatin are relatively lipid-soluble, whereas pravastatin and rosuvastatin are relatively water-soluble and metabolised by different pathways. So it is not surprising individual patients may tolerate one statin better than another.

Statin side-effects are more common in the elderly, in women and in patients with renal impairment, liver dysfunction or hypothyroidism. It is also important to be aware of statin interactions with other drugs. Any interaction that increases circulating statin levels will increase the risk of side-effects.2

Drug interactions are more common with simvastatin and atorvastatin, which are metabolised via common cytochrome P450 pathways in the liver. Consumption of grapefruit juice also increases serum levels of these two statins and increases side-effects, so should be avoided by patients receiving either of these drugs.

What, then, of specific statin side-effects?

Muscle problems

Muscle pain (myalgia) is the most common statin-related side-effect. But since non-specific aches and pains are common, it is important to remember that most muscle pain suffered by patients receiving statins is not statin-related and has another cause.

The key question to ask the patient is to what extent the muscle pain interferes with their quality of life. If the pains are mild and not particularly troublesome, then the patient can be advised to continue with the statin, and the situation should be monitored. Often, the pain will settle.

If the pain is new or significant, it is worth checking serum creatine kinase. Mild elevations in creatine kinase – up to twice the upper limit of normal (ULN) – are common, and can usually be ignored. A significant elevation – more than five times ULN – with muscle pain indicates myositis, and is an indication for stopping the statin.

Fortunately rhabdomyolysis is very rare – somewhere between one in 10,000 and one in 100,000 patients per year – but it is useful to be aware that it may present with severe muscular weakness without pain on occasions. If a patient has experienced a substantial creatine kinase increase, seek specialist advice before considering reintroduction of statin treatment.

If there is no increase in creatine kinase, reduce the statin dose or try an alternative statin as discussed above.

Liver function tests

Liver function tests should be checked before starting statin treatment to establish a baseline. Mild disturbances in LFTs are very common, especially in overweight and obese patients. When statins disturb liver function, it is transaminases that are affected, not GGT.3

Transaminases should be checked again about three months after starting statin treatment. It is only necessary to discontinue statin treatment if ALT or AST is more than three times ULN. If AST or ALT is more than twice ULN at review, it is worth keeping them under review, but otherwise they should only be checked again if the statin is changed or the dose increased. If a statin has to be discontinued because of abnormal LFTs, these will generally settle within a couple of months. A lower statin dose or an alternative statin can then be tried.4

Neuropsychiatric side-effects

Some patients are troubled by sleep disturbance or unpleasant dreams. Some may also complain of memory loss and depression is occasionally an issue.

The more water-soluble statins (pravastatin and rosuvastatin) are worth trying in patients who complain of such problems as they do not cross the blood brain barrier.

It is now recognised that patients treated with statins for a prolonged period may rarely develop a peripheral neuropathy.

So if an unexplained neuropathy develops in a patient using a statin, seek expert advice.

Other statin side-effects

About 7% of patients experience gastrointestinal side-effects – usually abdominal pain, constipation or flatulence. If troublesome, an alternative statin should be tried. Interstitial lung disease is a rare complication of statin therapy – suggested by breathlessness and a dry cough. Treatment should be stopped in this situation and specialist help sought.

Professor Ian Young is professor of medicine and director of the centre for public health at Queen's University Belfast

Competing interests Professor Young has received honoraria for lecturing and consulting from Pfizer, Merck, AstraZeneca, Sanofi and Solvay

Simvastatin CPD questions

This article is part of the Pulse Plus series on lipid management. Please click here to read the full series.

You can then click here to answer 20 online questions on the series, and we will send you a certificate worth an estimated three CPD href="credits for your revalidation folder.

Rate this article  (3 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say